Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

May 17, 2013Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 17, 2013, 3:37 PM CDT for Redwood County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 3:37 PM CDT (20:37 UTC)
Expired
May 17, 2013, 4:30 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Redwood County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS53 KMPX 172037
SVRMPX
MNC127-172130-
/O.NEW.KMPX.SV.W.0001.130517T2037Z-130517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL REDWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 430 PM CDT

* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHEAST OF TRACY...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LUCAN...WABASSO AND SEAFORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4450 9542 4439 9508 4426 9534 4434 9553
TIME...MOT...LOC 2037Z 210DEG 9KT 4433 9541

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
276 
WWUS53 KMPX 172105
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
405 PM CDT FRI MAY 17 2013

MNC127-172130-
/O.CON.KMPX.SV.W.0001.000000T0000Z-130517T2130Z/
REDWOOD MN-
405 PM CDT FRI MAY 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
REDWOOD COUNTY UNTIL 430 PM CDT...

AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF TRACY...AND MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WABASSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4444 9524 4439 9508 4426 9534 4432 9547
TIME...MOT...LOC 2106Z 273DEG 11KT 4432 9534

HAIL...1.00IN
WIND...60MPH

$$
447 
WWUS53 KMPX 172120
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT FRI MAY 17 2013

MNC127-172130-
/O.CAN.KMPX.SV.W.0001.000000T0000Z-130517T2130Z/
REDWOOD MN-
420 PM CDT FRI MAY 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL REDWOOD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4444 9524 4439 9508 4426 9534 4432 9547
TIME...MOT...LOC 2120Z 273DEG 11KT 4432 9528

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:27 PM CDT, 10 minutes earlier.

Area forecast discussion, May 17, 3:27 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT FRI MAY 17 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 327 PM CDT FRI MAY 17 2013

TSRA/S HAVE BEGUN ACROSS SW/WC MN EARLY THIS AFTN. THE TSRA WERE
ASSOCIATED WITH TIGHT INSTABILITY GRADIENT ACROSS FAR SW MN WHERE
DEW PTS HAVE RISEN INTO THE LOW TO MID 60S. THERE REMAINS AN
ELEVATED BOUNDARY ACROSS THIS AREA WHICH SHOULD FOCUS CONVECTION
THRU THE AFTN BEFORE THE MAIN FOCUS ACTIVITY DEVELOPS ACROSS
SD/NEBRASKA OVERNIGHT. RESIDUAL SHRA/ISOLD TSRA WILL REMAIN ACROSS
EC MN/WC WI DURING THE LATE AFTN/EARLY EVENING HRS. THERE STILL
REMAINS SOME SUBTLE SHRTWV ACROSS SW MN WHICH MAY ENHANCE THE SHRA
ACROSS EC MN/SE MN DURING THE EVENING. AFT MIDNIGHT THE MAIN FOCUS
FOR SHRA/TSRA ACTIVITY SHOULD REMAIN ACROSS WC/CENTRAL MN WHERE A
STRONGER SHRTWV MOVING ACROSS THE HIGH PLAINS OF NEBRASKA/SD
INTERACT WITH THE AMPLE MOISTURE ACROSS THIS REGION. ALTHOUGH SVR WX
IS POSSIBLE IN FAR WC MN AFT MIDNIGHT...THE BULK OF THE SVR WX
SHOULD REMAIN ACROSS SD/NEBRASKA WHERE HIGHER SHEAR VALUES AND
INSTABILITY EXISTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 327 PM CDT FRI MAY 17 2013

THE PERIOD BEGINS WITH A DEEP UPPER TROUGH JUST EAST OF THE
ROCKIES. MODEL CONSENSUS TODAY IS FOR TWO UPPER LOWS TO FORM OVER
THE WEEKEND. THE FIRST TO FORM WILL BE OVER THE DAKOTAS...WHICH
IS PROJECTED TO MOVE INTO NW MN ON SUNDAY. THIS FIRST LOW IS THE
FOCUS FOR HEAVY RAIN AND SOME SEVERE WEATHER ACROSS THE EASTERN
DAKOTAS...WEST CENTRAL AND NW MN. THE DETAILS ARE STILL NOT CLEAR
WITH WRF SOLUTIONS VARYING ON THE TIMING AND LOCATION OF THE
CONVECTION. THE 15Z SREF INDICATES PROBABILITIES AROUND 30 PERCENT
FOR AN INCH OF RAIN SATURDAY NIGHT ACROSS EASTERN SD AND WEST
CENTRAL MN. PROBABILITIES FOR TWO INCHES OF RAIN ARE AROUND 10
PERCENT JUST WEST OF THE MN BORDER. MODEST CAPE AND SHEAR VALUES
ARE PROJECTED SATURDAY EVENING ACROSS OUR FAR WEST. THERE IS NOT
MUCH OF A LOW LEVEL JET AND THE SURFACE TROUGH IS ACROSS CENTRAL
SD AND SE ND/NRN MN. AT THIS POINT...A FEW SEVERE STORMS CAN NOT
BE RULED OUT FOR OUR WEST CENTRAL MN COUNTIES.

A SECOND UPPER LOW IS EXPECTED TO FORM BY SUNDAY MORNING OVER
WESTERN NE/KS AND DEEPEN WHILE MOVING TO KFSD BY MONDAY MORNING.
DEEPENING SURFACE LOW PRESSURE WILL ADVANCE NORTHEAST THROUGH THE
CENTRAL PLAINS...LIKELY ENDING UP BETWEEN OMAHA AND NORFOLK
NEBRASKA BY SUNDAY EVENING. DP/DT TODAY SHOWED JUST A SLIGHT SW
DRIFT WITH TIME (SLOWING). A WARM FRONT WILL STRETCH ESE FROM THE
LOW ACROSS IA AND INTO SOUTHERN IL AND WILL MARK THE BOUNDARY OF
ADVANCING MT AIR. A COLD FRONT WILL TRAIL SOUTH FROM THE LOW INTO
THE SOUTHERN PLAINS. SHEAR AND CAPE VALUES INCREASE MARKEDLY ON
SUNDAY OFF TO OUR SOUTH WITH 50 KNOT 500 MB WINDS ADVANCING NE
FROM KS INTO IA BY EVENING. THE AREA EAST OF THE COLD FRONT...AS
WELL AS ALONG AND SOUTH OF THE WARM FRONT...IS A PRIME AREA FOR
SEVERE WEATHER SUNDAY AFTERNOON/EVENING. DEPENDING ON HOW THINGS
WORK OUT...SEVERE STORMS MAY PUSH INTO SOUTHERN/SE MN SUNDAY
EVENING AS THE WARM FRONT ADVANCES NORTHWARD.

WITH THE SLOWER MOVEMENT TO THE UPPER/SURFACE LOWS...THIS OPENS THE
DOOR FOR THE THREAT OF SEVERE WEATHER OVER FAR EASTERN MN AND
WEST CENTRAL WI ON MONDAY. ITS POSSIBLE FOR STORMS TO DEVELOP
ALONG THE MN/WI BORDER AROUND MIDDAY ON MONDAY AND ADVANCE
EASTWARD ACROSS WEST CENTRAL WI IN THE AFTERNOON. THIS IS SOMETHING
LATER SHIFTS WILL NEED TO KEEP AN EYE ON. THE TUESDAY THROUGH
THURSDAY PERIOD WILL FEATURE THE UPPER LOW SLOWLY PASSING ACROSS
THE FA WITH SCATTERED SHOWERS...PLENTY OF CLOUDS AND HIGH
TEMPERATURES RUNNING SOME 10 DEGREES BELOW NORMAL. DRY WEATHER IS
FORECAST TO RETURN ON FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1159 AM CDT FRI MAY 17 2013

MAY AVIATION CONCERN THIS AFTN IS ASSOCIATED WITH
CONVECTION...ESPECIALLY ACROSS SW/SC/WC MN WHERE INSTABILITY HAS
INCREASED SIGNIFICANTLY SINCE THIS MORNING. ELSEWHERE...RESIDUAL
BOUNDARY LAYER MOISTURE WILL HOLD ONTO HIGH END MVFR CIGS ACROSS
EC MN...AND PORTIONS OF WC WI. HOWEVER..THIS SHOULD BE TEMPORARY
ONCE ENOUGH MIXING IN THE BOUNDARY LAYER DEVELOPS THIS AFTN.
CONVECTION ACROSS SC MN NEAR KAEL WILL BE THE FOCUS ACROSS SE MN
IN THE SHORT TERM...OR UNTIL 21Z. OTHER -SHRA DEVELOPMENT... WAS
ASSOCIATED WITH AN ELEVATED INSTABILITY LAYER IN S MN. THESE SHRA
WILL CONTINUE FOR AREAS OF EC MN AS THE MEAN FLOW REMAINED FROM
THE E/ENE. WILL CONTINUE VCTS FOR KRWF WHERE BEST INSTABILITY
REMAINS THIS AFTN. BUT NOT CONFIDENT ENOUGH TO WARRANT IFR/MVFR
CIGS/VSBYS IN TSRA. AFT 00-3Z/18...THE MAIN ACTIVITY SHOULD FOCUS
ACROSS SD...AND INTO WC MN DURING THE OVERNIGHT HRS. MVFR/IFR CIGS
MAY REDEVELOP IN THE WAKE OF THE BOUNDARY LAYER MOISTURE HOLDING
ACROSS THE REST OF MN AND WC WI. WINDS WILL REMAIN FROM THE E/ESE
THIS AFTN AND GUSTY EARLY...BECOMING MORE SE/SSE BY SATURDAY
MORNING.

KMSP...

MVFR CIGS WILL LIKELY CONTINUE THRU 21Z WITH A PERIOD OF
SHRA...LIMITING VSBYS ARND 5-6SM. CIGS SHOULD LIFT TO LOW END VFR
BY THE AFTN...AND CONTINUE THRU THE EVENING...BEFORE LOWERING BACK
TO MVFR OVERNIGHT. SFC WINDS WILL REMAIN FROM THE ESE AND GUSTY
THIS AFTN ARND 20 KTS...THEN BECOME MORE SE/SSE SATURDAY MORNING.

/OUTLOOK FOR KMSP/

SAT NGT...VFR/MVFR CIGS. CHC IFR IN HEAVIER TSRA. SE-S WINDS 5-10 KTS.
SUN...VFR/MVFR CIGS. CHC IFR IN HEAVIER TSRA. S-SE WINDS 8-12 KTS.
MON...VFR/MVFR CIGS. CHC SHRA CHC IFR IN TSRA. S WIND 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...RAH
AVIATION...JLT
Hazardous weather outlook, May 17, 10:29 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 AM CDT FRI MAY 17 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1029 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN
MINNESOTA...WITH SOME BRIEF HEAVY RAINFALL AND SMALL HAIL IN THE
STRONGEST STORMS THIS AFTERNOON AND EVENING. MORE THUNDERSTORMS
ARE EXPECTED LATE TONIGHT ACROSS WEST CENTRAL MINNESOTA...SOME OF
WHICH WILL BE LOCALLY STRONG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SATURDAY
EVENING INTO SATURDAY NIGHT OVER FAR WESTERN AND SOUTHWESTERN
MINNESOTA...AND ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA
INTO WESTERN WISCONSIN SUNDAY.

RAINFALL AMOUNTS COULD EXCEED 4 INCHES BY TUESDAY. THESE AMOUNTS
MAY CAUSE SIGNIFICANT RISES IN RIVERS AND STREAMS...AND MAY ALSO
CAUSE URBAN FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

JLT

In the hours before

Special weather statement, May 17, 3:25 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT FRI MAY 17 2013

MNZ073-172115-
REDWOOD-
325 PM CDT FRI MAY 17 2013

...THUNDERSTORMS DEVELOPING OVER REDWOOD COUNTY...

AT 323 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 11 MILES NORTHEAST OF TRACY. THESE STORMS WAS MOVING NORTH
AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS THROUGH 4 PM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WANDA.
  MILROY.
  LUCAN.
  WABASSO.
  VESTA.

LAT...LON 4454 9554 4452 9502 4424 9529 4428 9557
TIME...MOT...LOC 2024Z 190DEG 9KT 4433 9544

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:25 PM CDTSpecial Weather StatementMPXRedwood50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.